GnuPharma

Cannabis Hypermesis Syndrome

March 7, 2021
Avatar for Chip PaulChip Paul

In the use of cannabis, which is upwards of 12,000 years now, there has really only been ONE reported bad outcome.  That is something called Cannabis Hyperemesis Syndrome (CHS).  CHS is characterized by nausea and vomiting, sometimes uncontrollably.  Symptoms can persist even after cannabis use has been discontinued.  I recently read an article which discussed the fact that Canadian marijuana does not result in cannabis hyperemesis.  In fact, someone afflicted with CHS can get better by smoking some Canadian marijuana.

So, why would that be?  Well…for that we might have to back up a tic or two.  What “causes” sickness and vomiting?  Well, that has something to do with our serotonin channel and it turns out that too much serotonin in our tummies is a bad thing.  It will make us sick and vomit.  In particular by virtue of its agnostic or stimulating effects at the receptor called 5-HT3.  Could things in cannabis “cause” overstimulation of our serotonin channel in our guts?  According to a study which examined multiple fragrances and aromas on 5HT3 receptors (1), they certainly can.  If fact,  thymol and carvacrol act as both weak partial agonists and positive modulators (stimulators) on the 5-HT3A receptor which would CAUSE sickness and vomiting in excess.

Further supporting the theory that terpenes may be the issue is the fact that Canadian marijauna seems to help.  Why again?  Well Canadian marijuana is required to be irradiated to kill microbacteria.  This also kills the terpenes.  They are killed off by molecular weight according to dose.  B-caryophyllene is the heaviest and sometimes is the only one to survive the Canadian treatments.  Point being, Canadian marijuana is devoid of thymol and carvacrol and other minor terpenes.

So, if you have cannabis hyperemesis start looking at the terpene testing of what you are smoking.  If you are still on the black market then try to get some tested marijuana and look for the terpenes which are HT3A antagonists (receptor blockers) listed in the graphic below taken from a study on natural products which assist with Chemotherapy-induced nausea and vomiting (2).

(1) https://pubmed.ncbi.nlm.nih.gov/26456648/

(2) https://www.ncbi.nlm.nih.gov/pmc/articles/PMC6321066/ 

Enter your text here…

Leave a comment